West Virginia, 2007

Hail and Damaging Winds in West Virginia, July 26, 2007

July 26, 2007 · NWS RLX · 24 events in 14 counties and zones

Individual pulse thunderstorm cells began to merge with an advancing larger line of thunderstorms, coming east, out of Kentucky. As the cells merged, they gained strength and began to produce strong wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Individual pulse thunderstorm cells began to merge with an advancing larger line of thunderstorms, coming east, out of Kentucky. As the cells merged, they gained strength and began to produce strong wind gusts. The most damage was from trees falling on power lines. About 4,000 customers were without electricity. Roads were also blocked by fallen trees or large branches. A localized strong wind gust of 76 mph was measured at Yeager Airport near Charleston. That equalled the strongest gust on record there. Yet, no damage was observed at the airport. The adjacent Coonskin Park did have 6 to 12 large trees uprooted or snapped on hilltops. The line of thunderstorms moved east, producing wind damage in Clay and Braxton Counties. On the southern end of the line, the storms did scattered tree damage into Fayette and Raleigh Counties, while large hail fell in Wyoming County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 26, 12:56 PM EST, 5 hours 4 minutes earlier.

Area forecast discussion, Jul 26, 12:56 PM EST, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
156 PM EDT THU JUL 26 2007

.SYNOPSIS...
UPPER LEVEL LOW OVER THE GREAT LAKES WILL WEAKEN AS IT MOVES MOVES
EAST BY SATURDAY.  HOWEVER...AN UPPER TROUGH WILL REMAIN ALONG THE
EAST COAST INTO NEXT WEEK.  A COLD FRONT WILL APPROACH THIS WEEKEND.

&&

.NEAR TERM /TONIGHT THROUGH FRIDAY NIGHT/...
LATEST RADAR DATA AND SATELLITE IMAGERY SHOWS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS AS WELL AS SOME SHOWERS OVER
SOUTHEAST OHIO.  THIS CONVECTION IS THE RESULT OF DAYTIME HEATING
AND A MID-LEVEL SHORTWAVE TROF MOVING SOUTHEAST INTO WESTERN OHIO.

THIS FEATURE SHOULD CONTINUE TO MOVE SOUTHEAST THROUGH THE NIGHTTIME
HOURS TONIGHT.  WHILE THE ATMOSPHERE WILL BEGIN TO STABILIZE AFTER
SUNSET...UPWARD VERTICAL MOTIONS ASSOCIATED WITH THE TROF WILL
CONTINUE A CHANCE OF PRECIPITATION THROUGH THE NIGHT-TIME HOURS.

IN ADDITION...LOW-LEVEL MOISTURE AND LIGHT WINDS WILL ONCE AGAIN
RESULT IN THE DEVELOPMENT OF FOG...ESPECIALLY IN THE RIVER VALLEYS
AND WHERE RAIN OCCURS.

MODELS SUGGEST ANOTHER SHORTWAVE TROF WILL APPROACH THE AREA LATE
FRIDAY INTO FRIDAY NIGHT.  AS A RESULT...HAVE CONTINUED CHANCE OF
THUNDERSTORMS INTO EARLY FRIDAY NIGHT.  BELIEVE LIKELY POPS ARE
APPROPRIATE AS MID-LEVEL TROF GETS CLOSER.

BELIEVE MAV TEMPERATURE GUIDANCE IS TOO WARM FOR HIGHS ON FRIDAY.
OTHERWISE...PREVIOUS TEMPERATURE GRIDS LOOKED GOOD AND HAVE
GENERALLY ONLY MADE SOME MINOR TWEAKS.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
WE WILL STILL BE IN A MOIST...UNSTABLE ENVIRONMENT ON SATURDAY AHEAD
OF ADVANCING LOW PRESSURE. HAVE INCREASED POPS TO LIKELY CATEGORY AS
LOW PRESSURE TRAVELS ACROSS REGION. CANNOT RULE OUT A FEW SEVERE
STORMS IN THE MOUNTAINS SATURDAY AFTERNOON. FRONT GRUDGINGLY MOVES
THROUGH SATURDAY NIGHT INTO SUNDAY...THE GFS LOOKS BETTER THAN THE
NAM HERE. 500MB TROUGH DEEPENS AS IT REACHES THE ATLANTIC
SEABOARD...CONSEQUENTLY THE AREA OF LOW PRESSURE WILL BE SLOW TO
CLEAR OUR AREA...AS A RESULT LEFT AT LEAST CHANCE POPS IN EASTERN
MOUNTAINS INTO MONDAY.

DID NOT STRAY TOO FAR FROM MOS VALUES FOR TEMPERATURES.  TENDED TO
LEAN A LITTLE COOLER DURING THE DAY SATURDAY WITH WET GROUND/CLOUD
COVER.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
WITH THE LOW SETTLING OFF TO THE SOUTHEAST...MODELS TRY TO SHOW
DRYING THROUGH THE COLUMN IN THE NORTHWESTERN ZONES. COULD NOT
ELIMINATE POPS IN THE NORTHEASTERN MOUNTAINS DUE TO THE PROXIMITY OF
THE TROUGH AXIS EVEN INTO MONDAY NIGHT. OTHERWISE...MOST OF THE AREA
LOOKS TO BE DRY IN THE LONG TERM...WITH NEAR NORMAL TEMPERATURES
CONTINUING THROUGH THE PERIODS AS A RESULT OF PERSISTENT CLOUD COVER.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
UPPER LOW OVER GREAT LAKES WILL DRIFT NORTH TONIGHT...BEFORE
BEGINNING TO DRIFT EAST ON FRIDAY.  CONDITIONS WILL GENERALLY BE IN
THE VFR CATEGORY. HOWEVER...EXPECT THUNDERSTORMS AND MVFR/IFR
CONDITIONS WILL DEVELOP THIS AFTERNOON.

EXPECT THE THUNDERSTORMS WILL GRADUALLY WEAKEN AND DECREASE IN
AREAL COVERAGE TONIGHT.  FOG WILL ONCE AGAIN DEVELOP WITH CONDITIONS
IN MOST LOCATIONS IN THE MVFR CATEGORY.  ABUNDANT MOISTURE AND LIGHT
WINDS WILL POSSIBLY RESULT IN THE DEVELOPMENT OF IFR CONDITIONS IN
RIVER VALLEYS AND OTHER FAVORED LOCATIONS.

VFR CONDITIONS WILL ONCE AGAIN RETURN SHORTLY AFTER SUNRISE ON
FRIDAY AS HEATING ACTS TO DISSIPATE THE FOG AND ANY LOW CLOUDS WHICH
DEVELOP OVERNIGHT.  EXPECT THUNDERSTORMS AND MVFR CONDITIONS WILL
DEVELOP DURING THE LATE MORNING HOURS.

FRIDAY NIGHT THROUGH TUESDAY...
THUNDERSTORMS MAY STILL RESULT IN TEMPORARY MVFR/IFR CONDITIONS EACH
AFTERNOON AND EVENING THROUGH THE WEEKEND.  IN ADDITION...FOG MAY
RESULT IN THE DEVELOPMENT OF MVFR/IFR CONDITIONS EACH NIGHT THROUGH
THE PERIOD.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...JSH
NEAR TERM...JSH
SHORT TERM...DB
LONG TERM...DB
AVIATION...JSH
Hazardous weather outlook, Jul 26, 3:07 AM EST, 14 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
407 AM EDT THU JUL 26 2007

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>010-
013>017-019-024>026-270815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-LINCOLN-PUTNAM-KANAWHA-ROANE-
WIRT-RITCHIE-MINGO-LOGAN-BOONE-
407 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FRIDAY AFTERNOON
AND EVENING. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AFTERNOON.

WVZ011-018-020-027>040-046-047-270815-
TYLER-CALHOUN-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
MCDOWELL-WYOMING-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
407 AM EDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 26, 2:28 PM EST, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
328 PM EDT THU JUL 26 2007

KYZ101>103-105-OHZ083>087-WVZ005>007-262130-
GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-VINTON-MEIGS-GALLIA-
LAWRENCE OH-WAYNE-CABELL-MASON-
INCLUDING THE CITIES OF...FLATWOODS...GREENUP...GRAYSON...
OLIVE HILL...ASHLAND...LOUISA...JACKSON...WELLSTON...OAK HILL...
MCARTHUR...HAMDEN...POMEROY...GALLIPOLIS...IRONTON...
SOUTH POINT...KENOVA...CEREDO...WAYNE...HUNTINGTON...
POINT PLEASANT...NEW HAVEN
328 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS ARE LIKELY BETWEEN 3:30 AND 5:30 THIS AFTERNOON
ACROSS SOUTHEAST OHIO...NORTHEAST KENTUCKY...AND WESTERN WEST
VIRGINIA.

ANY STORM CAN BRING GUSTY WINDS...HAIL...AND A DOWNPOUR FOR A
BRIEF TIME. RAIN RATES OF A HALF INCH IN 30 MINUTES...WOULD CAUSE
THE USUAL PONDING OF WATER ON ROADS AND IN POOR DRAINAGE AREAS.
ROAD VISIBILITY WOULD ALSO BE LIMITED.  OF COURSE...LIGHTNING ALWAYS
DESERVES OUR RESPECT. STAY INDOORS IF THUNDER IS HEARD.

IF ANY STORM PULSES TO A STRONGER LEVEL...BRIEF SEVERE THUNDERSTORMS
WARNINGS MAY BE POSTED FOR SMALL SPECIFIC AREAS.

KTB
Local storm report, Jul 26, 3:29 PM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
429 PM EDT THU JUL 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             5 WNW OLDTOWN           38.46N 82.99W
07/26/2007  M1.00 INCH       GREENUP            KY   CO-OP OBSERVER

            1 INCH HAIL AT WARNOCK.

&&

PG
Special weather statement, Jul 26, 4:32 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
532 PM EDT THU JUL 26 2007

WVZ007-014-262200-
PUTNAM WV-MASON WV-
532 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 532 PM EDT...A STRONG THUNDERSTORM WAS OVER SOUTHWESTERN MASON
COUNTY...OR ABOUT 8 MILES NORTH OF MILTON...MOVING EAST AT 20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE
SOUTHSIDE...GRIMMS LANDING...FRAZIERS
BOTTOM...WINFIELD...LEON...BUFFALO...AND ELEANOR.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

19
Special weather statement, Jul 26, 5:23 PM EST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
623 PM EDT THU JUL 26 2007

WVZ025-026-034-262300-
LOGAN WV-WYOMING WV-BOONE WV-
623 PM EDT THU JUL 26 2007

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 623 PM EDT...A STRONG THUNDERSTORM WAS OVER EAST CENTRAL LOGAN
COUNTY...OR ABOUT 7 MILES NORTHWEST OF OCEANA...MOVING NORTHEAST AT
20 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE PRENTER...
  CYCLONE...WHARTON...BALD KNOB...WHITESVILLE AND SYLVESTER.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

The radar

The Charleston,WV radar (KRLX), 66 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 8 hail. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
July 26, 6:00 PM EST
Where
Wayne County, Huntington
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.420, -82.470

Trees and large branches were blown down on the west side of town.

Thunderstorm Wind, Wayne

When
July 26, 6:45 PM EST
Where
Wayne County, East Lynn
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.170, -82.380

Thunderstorm Wind, Lincoln

When
July 26, 6:49 PM EST
Where
Lincoln County, 3 mi SSW of Branchland
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.180, -82.221

Trees were blown down along Fourmile Creek.

Hail, Kanawha

When
July 26, 6:52 PM EST
Where
Kanawha County, Hugheston
Measured
0.75 in hail
Reported by
Public
Coordinates
38.200, -81.370

Hail, Kanawha

When
July 26, 7:07 PM EST
Where
Kanawha County, Mammoth
Measured
0.88 in hail
Reported by
Public
Coordinates
38.270, -81.370

Thunderstorm Wind, Boone

When
July 26, 7:10 PM EST
Where
Boone County, Racine
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.130, -81.670

Thunderstorm Wind, Lincoln

When
July 26, 7:12 PM EST
Where
Lincoln County, Griffithsville to Mc Corkle
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
38.230, -81.980

Scattered locations had large branches or trees blown down. One boy was slightly injured by a large fallen branch.

Hail, Mason

When
July 26, 7:15 PM EST
Where
Mason County, Point Pleasant
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.850, -82.120

Thunderstorm Wind, Kanawha

When
July 26, 7:20 PM EST
Where
Kanawha County, 2 mi S of St Albans
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.351, -81.830

Thunderstorm Wind, Clay

When
July 26, 7:25 PM EST
Where
Clay County, 1 mi N of Clay
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.484, -81.080

Thunderstorm Wind, Kanawha

When
July 26, 7:31 PM EST
Where
Kanawha County, (Crw) Yeager Arpt to 1 mi NE of (Crw) Yeager Arpt
Measured
66 kt (76 mph) measured gust
Reported by
ASOS
Coordinates
38.370, -81.600

Hail, Kanawha

When
July 26, 7:35 PM EST
Where
Kanawha County, Charleston
Measured
0.75 in hail
Reported by
Public
Coordinates
38.350, -81.630

Thunderstorm Wind, Mingo

When
July 26, 7:35 PM EST
Where
Mingo County, 2 mi NE of Kermit
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
37.850, -82.394

Trees fell along Marrowbone Creek.

Thunderstorm Wind, Kanawha

When
July 26, 7:44 PM EST
Where
Kanawha County, Dunbar
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.370, -81.730

Thunderstorm Wind, Clay

When
July 26, 7:57 PM EST
Where
Clay County, Procious
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
38.480, -81.200

Thunderstorm Wind, Logan

When
July 26, 7:58 PM EST
Where
Logan County, Logan
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.850, -82.000

Hail, Kanawha

When
July 26, 8:00 PM EST
Where
Kanawha County, Elkview
Measured
0.75 in hail
Reported by
Public
Coordinates
38.450, -81.480

Thunderstorm Wind, Roane

When
July 26, 8:14 PM EST
Where
Roane County, Walton
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.630, -81.400

Thunderstorm Wind, Braxton

When
July 26, 9:00 PM EST
Where
Braxton County, Frametown
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.630, -80.870

Hail, Wyoming

When
July 26, 9:00 PM EST
Where
Wyoming County, Simon
Measured
1 in hail
Reported by
Public
Coordinates
37.600, -81.730

Hail, Wyoming

When
July 26, 9:04 PM EST
Where
Wyoming County, Simon
Measured
0.88 in hail
Reported by
Public
Coordinates
37.600, -81.730

Thunderstorm Wind, Fayette

When
July 26, 9:06 PM EST
Where
Fayette County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
37.980, -81.130

Thunderstorm Wind, Raleigh

When
July 26, 9:40 PM EST
Where
Raleigh County, Cool Ridge
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.650, -81.100

Hail, Webster

When
July 26, 10:00 PM EST
Where
Webster County, Cowen
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.420, -80.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2007Every state in 2007This day in weather historyWarnings in West Virginia, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38538, 38540, 38678, 38681, 38682, 38713, 38679, 38680, 38687, 38683, 38695, 38693, 38718, 38689, 38710, 38716, 38712, 38719, 38721, 38724, 38723, 38726, 38728, 38729.